Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 124, NWS Tucson, AZ

September 12, 2006Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 12, 2006, 1:45 PM MST for Santa Cruz County, Arizona. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2006, 1:45 PM MST (20:45 UTC)
Expired
Sep 12, 2006, 2:30 PM MST
In force
45 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 57 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 1:51 PM MSTHAIL 1Nogales, AZ1 INCH SIZE HAIL FALLING AROUND THE COURTHOUSE COMPLEX. WIND BLOWING STRONG AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
2258 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 122045
SVRTWC
AZC023-122130-
/O.NEW.KTWC.SV.W.0124.060912T2045Z-060912T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
145 PM MST TUE SEP 12 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA
  THIS INCLUDES THE CITY OF NOGALES

* UNTIL 230 PM MST

* AT 139 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NOGALES...AND MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RIO RICO AND 8 MILES NORTHWEST OF KINO SPRINGS BY 205 PM MST
  PATAGONIA LAKE AND 8 MILES SOUTHWEST OF PATAGONIA BY 230 PM MST

LAT...LON 3134 11111 3135 11077 3163 11063 3163 11108

$$
GL
WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 122102
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
201 PM MST TUE SEP 12 2006

AZC023-122130-
/O.CON.KTWC.SV.W.0124.000000T0000Z-060912T2130Z/
SANTA CRUZ AZ-
201 PM MST TUE SEP 12 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MST
FOR SOUTHERN SANTA CRUZ COUNTY...

AT 156 PM MST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR NOGALES...
MOVING NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PATAGONIA LAKE BY 210 PM MST
  PATAGONIA BY 230 PM MST

LAT...LON 3134 11111 3135 11074 3162 11063 3158 11100

$$
GL
WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 122123
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
223 PM MST TUE SEP 12 2006

AZC023-122133-
/O.EXP.KTWC.SV.W.0124.000000T0000Z-060912T2130Z/
SANTA CRUZ AZ-
223 PM MST TUE SEP 12 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SANTA CRUZ COUNTY
EXPIRES AT 230 PM MST...

LAT...LON 3134 11111 3135 11074 3162 11063 3158 11100

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 12:10 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Sep 12, 12:10 PM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TUCSON AZ
1210 PM MST TUE SEP 12 2006

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER NORTHERN BAJA WILL MOVE
NORTHEAST ACROSS SOUTHEAST ARIZONA THROUGH WEDNESDAY. THIS WILL
RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS INTO WEDNESDAY. AS THE
LOW PRESSURE SYSTEM SLOWLY DEPARTS THE AREA STARTING THURSDAY...MUCH
DRIER AIR WILL OVERSPREAD SOUTHEAST ARIZONA BY THIS WEEKEND.

&&

.UPDATED...BASED ON THE 18Z KTUS SOUNDING WHICH SHOWS ADDITIONAL
LOW LEVEL MOISTURE AND INCREASING PW MOVING INTO SOUTHERN ARIZONA
HAVE DECIDED TO ISSUE A FLASH FLOOD WATCH THROUGH 6 AM WEDNESDAY
ACROSS MOST OF SOUTHEAST ARIZONA.  HAVE ALREADY SEEN THUNDERSTORMS
ACROSS COCHISE COUNTY THIS MORNING PRODUCE FLASH FLOODING AND THAT
COMPLEX OF STORMS WILL BE MOVING INTO GRAHAM COUNTY SHORTLY.
VISIBLE SATELLITE IMAGERY AND LIGHTNING DATA NOW INDICATES NEW
THUNDERSTORMS DEVELOPING SOUTH OF THE INTERNATIONAL BORDER...AND NOW
THAT DAYTIME HEATING IS WELL UNDERWAY THESE STORMS ARE BECOMING
SURFACE BASED AND WILL MOVE NORTH INTO PIMA AND SANTA CRUZ COUNTY
LATER THIS AFTERNOON.

&&

.PREV DISCUSSION...ACTIVE MORNING ALREADY UNDERWAY WITH KEMX
WSR-88D DETECTING SCATTERED THUNDERSTORM ACTIVITY GENERALLY ON A
LINE FROM TUCSON EASTWARD.  THESE THUNDERSTORMS ARE DEVELOPING IN
SOUTHERLY FLOW ALOFT IN AN AREA OF STRONG DIVERGENCE EAST OF THE
CLOSED MID/UPR LOW NOW ACROSS SWRN AZ/NRN MEXICO.  12Z KTUS SOUNDING
SHOWS PW VALUES AROUND ONE INCH AS THE LOWER LEVELS ARE STILL
RELATIVELY DRY.  HOWEVER...WE EXPECT THE PW TO INCREASE THROUGH THE
DAY AS SOUTHEAST LOW LEVEL FLOW CONTINUES TO TRANSPORT MORE MOISTURE
NORTH FROM MEXICO.  THE SOUNDING IS FAVORABLE FOR ADDITIONAL
DEVELOPMENT OF THUNDERSTORMS WITH MODIFIED SOUNDING YIELDING A CAPE
OF 1300 J/KG WITH A TEMP OF 93F AND DEWPOINT OF 55F.  GIVEN THE
STRONG UPDRAFTS EXPECTED AND 30-40KTS OF 0-6KM SHEAR TODAY SOME OF
THESE STORMS SHOULD BE SEVERE WITH STRONG WINDS AND LARGE HAIL.  WE
WILL BE RELEASING A SPECIAL 18Z SOUNDING TODAY TO MONITOR THE
INCREASE IN LOW LEVEL MOISTURE.

GIVEN THE NATURE THIS MORNING FOR THE STORMS TO BE TRAINING IN THE
SOUTHERLY FLOW ALOFT FROM TUCSON EASTWARD...THE SLOW EASTWARD
MOVEMENT OF THIS MID/UPR LEVEL LOW AND THE ANTICIPATED INCREASE IN
MOISTURE WE ARE CONSIDERING ISSUING A FLASH FLOOD WATCH FOR PORTIONS
OF THE CWA LATER THIS MORNING.  HOWEVER...ONCE AGAIN THE LOWER LEVEL
MOISTURE AND PW INCREASE IS CRUCIAL FOR THE DEVELOPMENT OF
WIDESPREAD HEAVY RAINFALL.  WE PREFER TO WAIT UNTIL THE 18Z SOUNDING
COMES IN TO GET A BETTER HANDLE ON THIS. THE MID/UPR LEVEL LOW WILL
CONTINUE TO IMPACT SOUTHEAST ARIZONA DURING THE DAY WEDNESDAY WITH A
CONTINUATION OF SHOWERS AND THUNDERSTORMS.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 12, 8:50 AM MST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
850 AM MST TUE SEP 12 2006

AZZ019-029-030-033>035-130700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
850 AM MST TUE SEP 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON AND EVENING
AS WEAK LOW PRESSURE OVER NORTHERN BAJA FEEDS MONSOON MOISTURE
BACK INTO THE REGION. WITH THE STORMS MOVING NORTH AT 20 MPH...
THE RISK OF FLASH FLOODING WILL INITIALLY BE RATHER LOW...ALTHOUGH
SOME MINOR STREET AND WASH FLOODING IS POSSIBLE. HOWEVER AS THE
STORMS BECOME MORE NUMEROUS AND BEGIN TO MOVE REPEATEDLY OVER THE
SAME AREAS LATER TODAY AND TONIGHT...TOTAL RAINFALL COULD EXCEED
ONE INCH IN SOME AREAS. THE AREA WILL BE MONITORED FOR A POSSIBLE
FLASH FLOOD WATCH LATER TODAY.

IN ADDITION...THERE IS A RISK OF A FEW SEVERE THUNDERSTORMS THIS
AFTERNOON AND EARLY THIS EVENING...WITH HAIL UP TO ONE INCH IN
DIAMETER AND DAMAGING WIND GUSTS TO 60 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DEPENDING ON THE AMOUNT OF SUNSHINE...ANOTHER ROUND OF STRONG
THUNDERSTORMS IS POSSIBLE ON WEDNESDAY BEFORE A SIGNIFICANT DRYING
TREND TAKES PLACE BY THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-032-130700-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
850 AM MST TUE SEP 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP AROUND NOON...AND WILL
INCREASE IN BOTH COVERAGE AND INTENSITY BY THIS EVENING. BECAUSE
SOUTH CENTRAL ARIZONA IS CLOSER TO WEAK LOW PRESSURE OVER NORTHERN
BAJA...THE STORMS WILL MOVE NORTHWEST AT ONLY 10 MPH. THIS COULD
LEAD TO 1 TO 2 INCHES OF RAIN IN A SHORT PERIOD OF TIME OVER
CENTRAL AND WESTERN PIMA COUNTY. THE AREA WILL BE MONITORED FOR A
POSSIBLE FLASH FLOOD WATCH LATER TODAY.

IN ADDITION...THERE IS A RISK OF A FEW SEVERE THUNDERSTORMS THIS
AFTERNOON AND EARLY THIS EVENING...WITH HAIL UP TO ONE INCH IN
DIAMETER AND DAMAGING WIND GUSTS TO 60 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DEPENDING ON THE AMOUNT OF SUNSHINE...ANOTHER ROUND OF STRONG
THUNDERSTORMS IS POSSIBLE ON WEDNESDAY BEFORE A SIGNIFICANT DRYING
TREND TAKES PLACE BY THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

In the hours before

Local storm report, Sep 12, 11:26 AM MST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1126 AM MST TUE SEP 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 AM     FLASH FLOOD      8 SE BENSON             31.88N 110.21W
09/12/2006                   COCHISE            AZ   LAW ENFORCEMENT

            TRUCK STRUCK IN RISING WATER IN SAINT DAVID. SWIFT WATER
            RESCUE REQUIRED.

&&

EVANS
Local storm report, Sep 12, 11:46 AM MST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TUCSON AZ
1146 AM MST TUE SEP 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 AM     FLASH FLOOD      8 SE BENSON             31.88N 110.21W
09/12/2006                   COCHISE            AZ   LAW ENFORCEMENT

            TRUCK STUCK IN RISING WATER IN SAINT DAVID. SWIFT WATER
            RESCUE REQUIRED.

&&

EVANS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 5:33 PM MSTFlash Flood WarningTWCCochise27 min
Sep 12, 10:38 AM MSTFlash Flood WarningTWCCochise7 min
Sep 12, 12:02 PM MSTFlash Flood WatchTWC12 hr
Sep 12, 12:41 PM MSTFlash Flood WarningTWCCochise, Graham4 min
Sep 12, 1:02 PM MSTFlash Flood WarningTWCCochise, Graham
Sep 12, 1:42 PM MSTFlash Flood WarningTWCSanta Cruz3 min
Sep 12, 3:07 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz38 min
Sep 12, 3:40 PM MSTSevere Thunderstorm WarningTWCGraham31 min
Sep 12, 4:56 PM MSTSevere Thunderstorm WarningTWCCochise64 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.